Vol. 13, No. 3, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Subscriptions
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
 
Other MSP Journals
Total difference chromatic numbers of graphs

Ranjan Rohatgi and Yufei Zhang

Vol. 13 (2020), No. 3, 511–528
Abstract

Inspired by graceful labelings and total labelings of graphs, we introduce the idea of total difference labelings. A k-total labeling of a graph G is an assignment of k distinct labels to the edges and vertices of a graph so that adjacent vertices, incident edges, and an edge and its incident vertices receive different labels. A k-total difference labeling of a graph G is a function f from the set of edges and vertices of G to the set {1,2,,k} that is a k-total labeling of G and for which f({u,v}) = |f(u) f(v)| for any two adjacent vertices u and v of G with incident edge {u,v}. The least positive integer k for which G has a k-total difference labeling is its total difference chromatic number, χtd(G). We determine the total difference chromatic number of paths, cycles, stars, wheels, gears and helms. We also provide bounds for total difference chromatic numbers of caterpillars, lobsters, and general trees.

Keywords
graph labelings, graceful graphs, total colorings
Mathematical Subject Classification 2010
Primary: 05C15, 05C78
Milestones
Received: 23 December 2019
Revised: 12 March 2020
Accepted: 28 April 2020
Published: 14 July 2020

Communicated by Joseph A. Gallian
Authors
Ranjan Rohatgi
Department of Mathematics and Computer Science
Saint Mary’s College
Notre Dame, IN
United States
Yufei Zhang
Department of Mathematics and Computer Science
Saint Mary’s College
Notre Dame, IN
United States